Alert archive / Iowa / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 41, NWS Des Moines, IA

April 17, 2025Clarke County, Lucas County, Warren County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Apr 17, 2025, 11:03 PM CDT for Clarke County, Lucas County, Warren County, Iowa. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 17, 2025, 11:03 PM CDT (04:03 UTC)
Expired
Apr 17, 2025, 11:45 PM CDT
In force
42 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Clarke County, IA, Lucas County, IA, Warren County, IA

The radar

The Des Moines radar (KDMX), 74 km from the middle of the area, began a volume at 04:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 17, 4:48 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 4.1 hours before the alert went out and 272 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2025-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2025-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 584 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1462 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
584 m²/s²
0-3 km storm-relative helicity
935 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

613 
WUUS53 KDMX 180403
SVRDMX
IAC039-117-181-180445-
/O.NEW.KDMX.SV.W.0041.250418T0403Z-250418T0445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
1103 PM CDT Thu Apr 17 2025

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Western Lucas County in south central Iowa...
  Eastern Clarke County in south central Iowa...
  Southern Warren County in south central Iowa...

* Until 1145 PM CDT.

* At 1103 PM CDT, a severe thunderstorm was located over Lakeside
  Casino, or over Osceola, moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  New Virginia, Lacona, Osceola, Lakeside Casino, Derby, Lucas,
  Chariton Municipal Airport, Woodburn, and Chariton.

This includes Interstate 35 between mile markers 26 and 46.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

A Tornado Watch remains in effect until midnight CDT for south
central Iowa.

&&

LAT...LON 4090 9382 4116 9383 4116 9379 4120 9379
      4122 9333 4091 9332
TIME...MOT...LOC 0403Z 266DEG 27KT 4104 9379 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

REV
3 follow-up statements
448 
WWUS53 KDMX 180422
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
1122 PM CDT Thu Apr 17 2025

IAC039-117-181-180445-
/O.CON.KDMX.SV.W.0041.000000T0000Z-250418T0445Z/
Lucas IA-Clarke IA-Warren IA-
1122 PM CDT Thu Apr 17 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT
FOR NORTHWESTERN LUCAS...NORTHEASTERN CLARKE AND SOUTHERN WARREN
COUNTIES...

At 1122 PM CDT, a severe thunderstorm was located over Woodburn, or 9
miles east of Osceola, moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
New Virginia, Lacona, Osceola, Lakeside Casino, Lucas, Chariton
Municipal Airport, Woodburn, and Chariton.

This includes Interstate 35 between mile markers 31 and 46.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until midnight CDT for south
central Iowa.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4099 9382 4116 9383 4116 9379 4120 9379
      4122 9333 4097 9332
TIME...MOT...LOC 0422Z 266DEG 27KT 4105 9360 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

REV
639 
WWUS53 KDMX 180435
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
1135 PM CDT Thu Apr 17 2025

IAC039-117-181-180445-
/O.CON.KDMX.SV.W.0041.000000T0000Z-250418T0445Z/
Lucas IA-Clarke IA-Warren IA-
1135 PM CDT Thu Apr 17 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT
FOR NORTHWESTERN LUCAS...NORTHEASTERN CLARKE AND SOUTHEASTERN WARREN
COUNTIES...

At 1135 PM CDT, a severe thunderstorm was located over Lucas, or 8
miles west of Chariton, moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Lucas, Lacona, Chariton Municipal Airport, and Chariton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until midnight CDT for south
central Iowa.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4102 9363 4114 9365 4121 9363 4122 9333
      4100 9332
TIME...MOT...LOC 0435Z 266DEG 27KT 4106 9347 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

REV
587 
WWUS53 KDMX 180441
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
1141 PM CDT Thu Apr 17 2025

IAC039-117-181-180451-
/O.EXP.KDMX.SV.W.0041.000000T0000Z-250418T0445Z/
Lucas IA-Clarke IA-Warren IA-
1141 PM CDT Thu Apr 17 2025

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN LUCAS...
NORTHEASTERN CLARKE AND SOUTHEASTERN WARREN COUNTIES WILL EXPIRE AT
1145 PM CDT...

The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However, gusty
winds are still possible with this thunderstorm.

A Tornado Watch remains in effect until midnight CDT for south
central Iowa.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Des Moines .

LAT...LON 4102 9363 4114 9365 4121 9363 4122 9333
      4100 9332
TIME...MOT...LOC 0441Z 266DEG 27KT 4106 9342 

$$

REV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 6:34 PM CDT, 4 hours 29 minutes earlier. Its key messages:

  • Slight to Enhanced risk for severe weather across much of the forecast area through tonight. The primary threat is very large hail.
  • Widespread chances for rain on Sunday with a few storms possible southeast.
  • Cooler this weekend with temperatures back into the 60s and 70s much of next week.
Area forecast discussion, Apr 17, 6:34 PM CDT, 4 hours 29 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
Issued by National Weather Service Duluth MN
634 PM CDT Thu Apr 17 2025

 ...Updated for the 00z Aviation Discussion...

.KEY MESSAGES...

- Slight to Enhanced risk for severe weather across much of the
  forecast area through tonight. The primary threat is very
  large hail.

- Widespread chances for rain on Sunday with a few storms
  possible southeast.

- Cooler this weekend with temperatures back into the 60s and
  70s much of next week.

&&

.DISCUSSION...
Issued at 254 PM CDT Thu Apr 17 2025

The primary focus this forecast cycle is on the severe weather
potential through tonight, Currently as of 3 pm, a cold front
extends across the southeast third of Nebraska and just entering
far NW Iowa. The area immediately ahead of the cold front is
becoming surface based uncapped with around 2000+ J/kg of CAPE
while the 100 mb MLCAPE is less at 1500+ J/kg. A warm front
extends eastward through central Iowa. Thunderstorms have
developed north into southwest Minnesota with a few storms
beginning to develop over far northwest Iowa. Expect storms to
increase late this afternoon and especially this evening as the
low level jet increases. The low level jet will increase to 70
kts and will focus into central/south central Iowa. Expect a few
supercells to develop during this period. Looking at soundings,
a stout elevated mixed layer (EML) is currently over central
Iowa and that elevated warm layer will not completely erode
overnight. Widespread strato cumulus is in place over the
southwest 2/3rds of Iowa and that has caused surface
temperatures to cool this afternoon from earlier highs.
Therefore, while a few surface based storms are possible over
western Iowa early, this convection should become more elevated
overnight. Bufkit soundings at KDSM tonight have elevated storm
bases near 5-6 kft and regarding the hodograph and shear,
removing the lowest 5 kft from these removes much of the
directional shear and the large looping of the hodograph and the
shear becomes mostly unidirectional speed shear. This profile
may lead to splitting storms with left mover supercells capable
of large hail also. Lifting the parcels from the 5-6 kft level
also maximizes CAPE and instability values. So still expect
large hail with storms but this event may evolve a little
differently than what some of the CAM runs suggest given the
potential splits. A brief tornado threat may occur over the far
southwest/west central DMX warning area before storms become
more elevated.

The EML becomes re-established over central Iowa behind the
evening storms but there is the potential for additional storms
over northern Iowa after 06z with an additional threat for large
hail producing supercells. The layer below the EML remains quite
saturated into Friday and with a fair amount of turbulence.
While shallow showers could develop, it may be more of a drizzle
scenario into Friday. The boundary will move slowly southeast
overnight with dew points in the upper 50s to low 60s pooling
along the boundary. This will mainly impact overnight low
temperatures as the surface based instability is capped. Temperatures
Friday will vary as the boundary continues its slow pace
southeast so highs in the 70s are expected over the far
southeast and 50s over much of the rest of the area.

The weekend will be cooler with highs in the 50s to low 60s on
Saturday. Currently have highs in the 50s on Sunday however
saturating soundings and dewpoints only in the 30s and 40s would
suggest temperatures may be much cooler and in the 40s. Will
take a closer look after today's event. An upper low is still
on track to lift into northern Missouri on Sunday with
precipitation spreading across much of Iowa. Some instability
does reach southeast Iowa so a few embedded thunderstorms are
possible. Next week looks warmer again with highs back into the
60s and 70s with a few low chances for precipitation.

&&

.AVIATION /00Z TAFS THROUGH 00Z SATURDAY/...
Issued at 625 PM CDT Thu Apr 17 2025

A cold front will move across Iowa this evening and tonight with
scattered thunderstorms along the front. Added a PROB30 mention
for hail in the KDSM TAF between 03 and 06Z, and will monitor
radar trends as severe thunderstorms move east of Nebraska this
evening. Widespread IFR conditions in stratus will develop
behind the cold front late tonight into Friday morning, slowly
lifting into the MVFR range into the afternoon. Some pockets of
fog and drizzle will be associated with the low stratus. Will
also be watching the potential for a secondary round of
thunderstorms to develop behind the cold front across northern
Iowa late tonight after 06Z, potentially impacting KFOD, KMCW
and KALO.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Donavon
AVIATION...PA
Hazardous weather outlook, Apr 17, 2:48 PM CDT, 8 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
248 PM CDT Thu Apr 17 2025

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-182000-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
248 PM CDT Thu Apr 17 2025

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

There is an Enhanced Risk for severe storms across southwest and
south-central Iowa, with a Slight Risk elsewhere. The main threat
will be very large hail, 2 inches or larger, but damaging winds
and a few tornadoes are also possible across southwest Iowa.
Greatest risk for severe storms will be between 5 pm today and 2
am Friday.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorm chances are in the forecast late Sunday and again on
Tuesday. The severe weather potential for Sunday is low at this
time.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed this evening.

In the hours before

Local storm report, Apr 17, 10:33 PM CDT, 30 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
1033 PM CDT Thu Apr 17 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     Hail             Norwalk                 41.50N 93.68W
04/17/2025  E0.75 Inch       Warren             IA   Broadcast Media

            Penny sized hail reported in Norwalk.

&&
Local storm report, Apr 17, 10:39 PM CDT, 24 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
1039 PM CDT Thu Apr 17 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1021 PM     Tstm Wnd Gst     5 E Lenox               40.88N 94.47W
04/17/2025  E76 MPH          Taylor             IA   Trained Spotter

            A lot of blowing dust occurring.

&&

CAC
Local storm report, Apr 17, 10:40 PM CDT, 23 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
1040 PM CDT Thu Apr 17 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1008 PM     Tstm Wnd Gst     Lenox                   40.88N 94.56W
04/17/2025  M61 MPH          Taylor             IA   Trained Spotter

            Measured on the north end of town.

&&

CAC
Local storm report, Apr 17, 10:47 PM CDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
1047 PM CDT Thu Apr 17 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1043 PM     Hail             1 SW Afton              41.02N 94.20W
04/17/2025  M1.00 Inch       Union              IA   Emergency Mngr

&&

CAC
Local storm report, Apr 17, 10:54 PM CDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
1054 PM CDT Thu Apr 17 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1049 PM     Hail             Afton                   41.03N 94.20W
04/17/2025  E1.00 Inch       Union              IA   Trained Spotter

            Dime to quarter size hail.

&&

CAC
Special weather statement, Apr 17, 11:01 PM CDT, 2 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1101 PM CDT Thu Apr 17 2025

IAZ048-049-060-061-180445-
Story IA-Jasper IA-Polk IA-Marshall IA-
1101 PM CDT Thu Apr 17 2025

...A STRONG WINDS WILL IMPACT NORTHEASTERN POLK...SOUTHEASTERN
STORY...SOUTHWESTERN MARSHALL AND NORTHERN JASPER COUNTIES THROUGH
1145 PM CDT...

At 1059 PM CDT, Doppler radar was tracking a surge of strong winds
over Prairie Meadows, or over Altoona, moving east at 40 mph.
Several reports of 45 to 55 mph winds have recently been recorded by
personal weather stations near Ankeny and Collins.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Rhodes, Mitchellville, Baxter, Prairie Meadows, Altoona,
Weh-Weh-Neh-Kee State Park, Melbourne, Mingo, Adventureland Amusement
Park, Bondurant, Ankeny Regional Airport, Valeria, Colfax, Pleasant
Hill, Collins, Ankeny, Saylorville, Newton, and Des Moines.

This includes the following highways...
 Interstate 35 between mile markers 87 and 93.
 Interstate 80 between mile markers 138 and 158.
 Interstate 235 near mile marker 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4158 9352 4171 9363 4200 9314 4177 9286
TIME...MOT...LOC 0359Z 248DEG 34KT 4167 9347

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Small

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 8:10 PM CDTSevere Thunderstorm Warning Considerable damage threatDMXCass65 min
Apr 17, 8:23 PM CDTTornado WarningDMXCass40 min
Apr 17, 9:07 PM CDTSevere Thunderstorm Warning Considerable damage threatDMXAdams, Taylor53 min
Apr 17, 9:12 PM CDTSevere Thunderstorm WarningDMXAdair, Cass48 min
Apr 17, 9:17 PM CDTSevere Thunderstorm WarningDMXEmmet32 min
Apr 17, 9:18 PM CDTTornado WarningDMXAdams, Taylor42 min
Apr 17, 9:57 PM CDTSevere Thunderstorm WarningDMXAdams, Ringgold, Taylor, Union48 min
Apr 17, 10:00 PM CDTSevere Thunderstorm WarningDMXAdair, Dallas, Madison45 min
Apr 17, 10:27 PM CDTSpecial Weather StatementDMXPolk33 min
Apr 17, 10:39 PM CDTSevere Thunderstorm Warning Considerable damage threatDMXClarke, Ringgold, Union51 min
Apr 17, 10:43 PM CDTSevere Thunderstorm WarningDMXJasper, Marion, Polk, Warren47 min
Apr 17, 10:50 PM CDTSevere Thunderstorm WarningDMXPolk, Warren25 min
Apr 17, 11:01 PM CDTSpecial Weather StatementDMXPolk44 min
Apr 17, 11:24 PM CDTSevere Thunderstorm WarningDMXJasper, Marion, Polk, Warren36 min
Apr 17, 11:52 PM CDTSpecial Weather StatementDMXPoweshiek23 min
Apr 18, 12:01 AM CDTSpecial Weather StatementDMXPoweshiek29 min
Apr 18, 1:28 AM CDTSevere Thunderstorm Warning Considerable damage threatDMXPalo Alto, Pocahontas32 min
Apr 18, 2:04 AM CDTSpecial Weather StatementDMXHumboldt, Kossuth26 min
Apr 18, 2:10 AM CDTSevere Thunderstorm WarningDMXHancock, Humboldt, Kossuth, Webster, Wright50 min
Apr 18, 2:32 AM CDTSevere Thunderstorm WarningDMXCerro Gordo, Franklin, Worth, Wright43 min
Apr 18, 2:57 AM CDTSevere Thunderstorm WarningDMXFranklin18 min
Apr 18, 3:12 AM CDTSevere Thunderstorm Warning Considerable damage threatDMXButler, Franklin48 min
Apr 18, 3:45 AM CDTSevere Thunderstorm Warning Considerable damage threatDMXBlack Hawk, Bremer, Butler45 min
Apr 18, 4:23 AM CDTSevere Thunderstorm Warning Considerable damage threatDMXCerro Gordo, Franklin, Hancock, Worth, Wright38 min
Apr 18, 4:48 AM CDTSevere Thunderstorm WarningDMXButler, Franklin32 min
Apr 18, 5:09 AM CDTSevere Thunderstorm WarningDMXBremer, Butler34 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.